Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 118, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Jul 8, 2016, 11:13 AM EDT for Carroll County, Gallatin County, Owen County, Kentucky; Ohio County, Switzerland County, Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2016, 11:13 AM EDT (15:13 UTC)
- Expired
- Jul 8, 2016, 12:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Ohio County, IN, Switzerland County, IN, Carroll County, KY, Gallatin County, KY, Owen County, KY
The radar
The Louisville radar (KLVX), 121 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 11:06 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -356 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 10:32 AM EDT, 41 minutes earlier.
Area forecast discussion, Jul 8, 10:32 AM EDT, 41 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 1032 AM EDT FRI JUL 8 2016 .SYNOPSIS... As a cold front pushes towards the region today, scattered showers and thunderstorms are expected to develop. The front will pass through the region tonight ushering in drier air for the weekend. Dry conditions will likely last into the first part of next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Remnants of mid mississippi valley MCS moving east across srn Indiana and North Central Kentucky. MCV over sw Indiana will continue tracking east...with area of thunderstorms expected to increase in coverage and intensity as it encounters moderate instability. These storms will contain gusty winds and a few of the stronger storms may exceed severe limits for damaging wind gusts. Have increased pops into likely category across the south this aftn. Have adjusted temperatures based on trends and observed cloud cover. Slight tweak cooler brings max apparent temperature into the lower and middle 90s. Therefore...have updated the HWO continuing to highlight possible severe weather but dropped mention of heat. Previous discussion... Complex scenario is setting up for today. A strong H5 s/w will move from the upper MS valley into the upper Great Lakes, pushing a cdfnt towards the fa. Models are suggesting that two areas of convection will develop today. The first will be up across the Great Lakes. The second, develops along a convergent boundary in Kentucky. Its this second area that has the better chance to affect the region today. Went the highest pops, 40 to 50, across nrn KY into srn OH with the second feature. With dewpoints in the lower 70s and highs into the 80, CAPES of several thousand J/kg will be possible. This will help feed the possibility of severe thunderstorms. Confidence is not as high for the northern half of the fa. Only went with 20 PoPs in the north, with such an unstable atmosphere, can't rule something popping up. Trimmed highs a little, keeping everyone in the upper 80s. This dropped heat indices into the mid to upper 90s across the south and lower 90s in the north. Will issue a SPS for the south. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... The front is expected to move through the fa tonight. Scattered storms will be a possibility for the first half of the night until the front clears the area. A drier air mass will filter in behind the cold front for Saturday. While the morning is expected to begin mostly sunny, clouds will develop for the afternoon, as caa pushes from the north. A few showers may develop over nrn Ohio and drift towards central Ohio, but left the forecast dry for now. Highs on Saturday are forecast to range from the upper 70s in the north to the mid 80s along the Ohio River. High pressure building in from the north will provide mostly clear skies Saturday night. In the clear skies, lows should drop to the lower 60s. There should be plenty of sunshine Sunday, with highs building back to 80-85. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... On Monday models continue to diverge on how to handle an upper level low and how it gets picked back up in the upper level flow. The GFS tries to ride the low up and over the mid-level ridge while the ECMWF takes the low underneath the ridge. The CMC also favors the ECMWF solution. Have continued to keep the forecast in this direction along with the CMC and ECMWF. Following this solution has most of the precipitation and cloud shield staying south of the area late Monday into Tuesday. Tuesday into Wednesday heights begin to amplify over the region with 500 mb heights over 590 m at times. 850 mb temperatures also rise to near 19 degrees C by Wednesday. Given the rising heights and thicknesses have nudged high temperatures up. Thursday into Friday of next week an upper level low will approach from the west helping to flatten the ridge. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... mvfr cigs are becoming predominant over the region, occasionally improving to vfr in some locations this morning. Showers and thunderstorms are firing along the southern boundary which is not expected to lift northward and affect kcvg/kluk. However it does remain possible, particularly at kcvg so a constant monitor for trends moving into the taf sites will be necessary today. MVFR cigs will rise to vfr this afternoon and another round of showers and possibly thunderstorms will accompany the cold front that is expected to cross the region early tonight and be east of the Ohio River by daybreak Saturday. The storms that are possible with the frontal passage should be short-lived and skies will exhibit a rapid improvement until they are clear by later tonight. OUTLOOK...No significant weather is expected. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Sites NEAR TERM...AR/Sites SHORT TERM...Sites LONG TERM...Haines AVIATION...Franks
Hazardous weather outlook, Jul 8, 9:49 AM EDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 949 AM EDT FRI JUL 8 2016 INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-074-091400- WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN- UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING- PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-HOCKING- 949 AM EDT FRI JUL 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...CENTRAL OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY. THE MAIN THREAT WOULD BE DAMAGING WINDS. IN ADDITION HEAVY RAIN WILL BE POSSIBLE WITH SOME OF THE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. INZ066-073>075-080-KYZ089>100-OHZ070>073-077>082-088-091400- FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE- KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS- BUTLER-WARREN-CLINTON-ROSS-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS- PIKE-SCIOTO- 949 AM EDT FRI JUL 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY AND SOUTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY. THE MAIN THREAT WOULD BE DAMAGING WINDS. IN ADDITION HEAVY RAIN WILL BE POSSIBLE WITH SOME OF THE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 12:10 PM EDT | Special Weather Statement | ILN | Hamilton | 35 min |
| Jul 8, 12:21 PM EDT | Special Weather Statement | ILN | Clermont | 39 min |
| Jul 8, 12:22 PM EDT | Special Weather Statement | ILN | Hamilton | 38 min |
| Jul 8, 12:35 PM EDT | Severe Thunderstorm Warning | ILN | Brown, Clermont, Hamilton | 25 min |
| Jul 8, 12:51 PM EDT | Areal Flood Advisory | ILN | Hamilton | 114 min |
| Jul 8, 12:53 PM EDT | Special Weather Statement | ILN | Adams, Highland | 37 min |
| Jul 8, 1:11 PM EDT | Special Weather Statement | ILN | Pike, Scioto | 34 min |
| Jul 8, 1:27 PM EDT | Severe Thunderstorm Warning | ILN | Scioto | 33 min |
| Jul 8, 11:36 AM EDT | Special Weather Statement | ILN | Owen | 24 min |
| Jul 8, 11:48 AM EDT | Severe Thunderstorm Warning | ILN | Boone, Gallatin, Grant, Kenton | 26 min |
| Jul 8, 12:40 PM EDT | Special Weather Statement | ILN | Mason, Robertson | 35 min |
| Jul 8, 11:28 AM EDT | Special Weather Statement | ILN | Dearborn, Ripley | 47 min |
| Jul 8, 11:50 AM EDT | Special Weather Statement | ILN | Dearborn, Ripley | 40 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2016Severe Thunderstorm Warnings in Indiana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.